by Neil Bauman, Ph.D.
© June, 2010, (revised May, 2019)
A lady asked:
Can Amlodipine cause roaring in the ears? I have only been taking it for 6 weeks. Can I stop without a problem? My doctor doesn’t think that is the cause of the roaring. I would like to stop for a period and see if the roaring stops.
Roaring in your ears is one of the many tinnitus sounds. According to the PDR, Amlodipine (Norvasc) causes tinnitus in between 1 person in 1,000 and one person in 50, so tinnitus is a relatively common side effect of this drug. Furthermore, hundreds upon hundreds of people have reported to the FDA’s data base of getting tinnitus from taking Amlodipine. In addition almost twice as many have reported getting hearing loss. In addition thousands more people have reported various vestibular (balance) issues from taking this drug. So it is not easy on the ears.
Also, realize that the “official” figures are always low by their very nature, as not all ototoxic occurrences are reported, and thus included in the “official” figures.
You need to talk it over with your doctor about whether you can stop cold turkey, or need to taper down or what. Then together you can make the decision what you want to do.
If you stop taking this drug for a couple of weeks or so, and if your tinnitus goes away, that is strong circumstantial evidence that this drug is causing your tinnitus in spite of what your doctor says. (Doctors typically know little about ototoxicity.) Don’t expect the tinnitus to stop immediately after stopping the drug. It may take some days or weeks or longer.
Then, if/when your tinnitus stops, and you decide to begin taking this drug again—if the roaring comes back, that is proof that this drug is the culprit. If that happens, I’d suggest you ask your doctor for a different drug that will do the same job.
To learn which drugs are (or can be) ototoxic, see “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.